Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 120, NWS Des Moines, IA

August 10, 2016Calhoun County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2016, 3:54 PM CDT for Calhoun County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2016, 3:54 PM CDT (20:54 UTC)
Expired
Aug 10, 2016, 4:30 PM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Calhoun County, IA

The radar

The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:56 PM CDTTSTM WND DMGRockwell City, IASEVERAL 3-5 INCH DIAMETER TREE BRANCHES DOWN THROUGHOUT ROCKWELL CITY. DELAYED REPORT. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2010 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WUUS53 KDMX 102054
SVRDMX
IAC025-102130-
/O.NEW.KDMX.SV.W.0120.160810T2054Z-160810T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CALHOUN COUNTY IN WEST CENTRAL IOWA...

* UNTIL 430 PM CDT

* AT 353 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROCKWELL
  CITY...MOVING NORTH AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROCKWELL CITY...MANSON...NORTH TWIN LAKE...SOUTH TWIN LAKE...
  POMEROY...TWIN LAKES...KNIERIM...RINARD...JOLLEY...ROCKWELL CITY
  MUNICIPAL AIRPORT AND TWIN LAKES STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4256 9475 4256 9444 4247 9444 4247 9443
      4230 9450 4237 9476
TIME...MOT...LOC 2053Z 193DEG 25KT 4240 9464 

HAIL...<.75IN
WIND...60MPH
 
$$

ZOGG
2 follow-up statements
967 
WWUS53 KDMX 102118
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT WED AUG 10 2016

IAC025-102130-
/O.CON.KDMX.SV.W.0120.000000T0000Z-160810T2130Z/
CALHOUN IA-
418 PM CDT WED AUG 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN CALHOUN COUNTY...

AT 418 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANSON...OR 9
MILES NORTH OF ROCKWELL CITY...MOVING NORTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MANSON...NORTH TWIN LAKE...SOUTH TWIN LAKE...POMEROY...TWIN LAKES...
KNIERIM...JOLLEY AND TWIN LAKES STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4256 9475 4256 9444 4243 9446 4246 9474
TIME...MOT...LOC 2118Z 193DEG 18KT 4254 9460 

HAIL...<.75IN
WIND...60MPH
 
$$

ZOGG
117 
WWUS53 KDMX 102125
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT WED AUG 10 2016

IAC025-102135-
/O.EXP.KDMX.SV.W.0120.000000T0000Z-160810T2130Z/
CALHOUN IA-
425 PM CDT WED AUG 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALHOUN COUNTY
WILL EXPIRE AT 430 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4256 9475 4256 9444 4243 9446 4246 9474
TIME...MOT...LOC 2125Z 188DEG 22KT 4256 9460 

$$

ZOGG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:48 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 10, 3:48 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
348 PM CDT Wed Aug 10 2016

.SHORT TERM.../Tonight/
Issued at 347 PM CDT Wed Aug 10 2016

Warm front has been lifting very slowly north across central Iowa
today. Moisture pooling along the boundary has helped push
dew points into the mid to upper 70s resulting in MLCAPES around
4000 J/KG. Low convective inhibition and weak forcing with sfc and
upper level convergence has led to scattered thunderstorms in the
vicinity of the surface boundary. The 0-3 km theta-e differences
in excess of 40 and the microburst parameter near 10 suggest these
storms will carry a microburst threat. In addition...brief
torrential rainfall is possible. These storms should wane this
evening with the lose of diurnal instability.

Additional storms are possible later tonight as storms develop to
the west and move into the state late. These storms may linger
into Friday morning.

.LONG TERM.../Thursday through Wednesday/
Issued at 347 PM CDT Wed Aug 10 2016

Forecast focus will be on heavy rain potential Thursday afternoon
and night. Good moisture low and mid level moisture transport
will yield PWAT values at 2.25 inches or higher which are extreme.
The surface cold front will enter northern Iowa by Thursday
afternoon the stall a bit as it nears central Iowa. Storm motions
will be slow and there will be the potential for numerous storms
over similar areas. Rainfall efficiency will be high given the
PWATs and deep warm cloud layer. Rainfall amounts may exceed 5
inches locally. Will see how storms tonight/early Thursday impact
conditions Thursday afternoon and night but expect that Flash
Flood headlines may be required for this time period. The severe
weather threat will be primarily damaging wind threat with deep
moisture and heat limiting the hail threat except with the most
mature storms and the lack of low level shear limiting the tornado
threat.

Heat and humidity will be in place again on Thursday especially
over central and southern Iowa. Heat index values likely to be
near 105 or higher at times. Similar to today, developing storms
and clouds may lessen impacts and again will proceed with no heat
headlines.

Instability will linger north of the sfc cold front on Friday
until a stronger push of cold advection arrives later in the day.
This will keep thunderstorm chances going during the day. A very
pleasant weekend on tap with highs in the upper 70s to lower 80s
with dry conditions. Isolated thunderstorms are possible Monday
night into Tuesday when the next wave of warm advection lifts
north through the state.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1232 PM CDT Wed Aug 10 2016

Local areas of MVFR over the east this afternoon. Some potential
for scattered thunderstorms this afternoon then again late
tonight into Thursday morning. Have not included in the forecast
yet but may need to include if confidence increases. Some fog
potential over northeast Iowa however coverage will be less than
this morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Donavon
LONG TERM...Donavon
AVIATION...Donavon
Hazardous weather outlook, Aug 10, 3:43 AM CDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
343 AM CDT WED AUG 10 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-110845-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
343 AM CDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

LOW END CHANCES FOR THUNDERSTORMS WILL EXIST THIS AFTERNOON...WITH
BETTER CHANCES THIS EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX VALUES MAY REACH INTO THE 100 TO 105 DEGREE RANGE
THURSDAY AHEAD OF IMPENDING COLD FRONT.

WIDESPREAD THUNDERSTORMS WILL BE LIKELY ACROSS THE STATE THURSDAY
EVENING AND INTO FRIDAY AS A COLD FRONT PROGRESSES THROUGH. WHILE
HEAVY RAINFALL IS THE PRIMARY CONCERN...AN ISOLATED STRONG TO
SEVERE THUNDERSTORM OR TWO MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CURTIS

In the hours before

Local storm report, Aug 10, 3:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     DES MOINES INT AIRPORT  41.54N 93.66W
08/10/2016  M61 MPH          POLK               IA   ASOS

            .

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:47 PM CDTSevere Thunderstorm WarningDMXPolk28 min
Aug 10, 4:55 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas35 min
Aug 10, 5:02 PM CDTSevere Thunderstorm WarningDMXDallas28 min
Aug 10, 5:25 PM CDTFlash Flood WarningDMXDallas6 hr
Aug 10, 5:47 PM CDTSpecial Weather StatementDMXWright43 min
Aug 10, 6:09 PM CDTSpecial Weather StatementDMXPolk51 min
Aug 10, 6:12 PM CDTSpecial Weather StatementDMXKossuth18 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.